A case report of statin-related lichenoid dermatosis. - GreenMedInfo Summary
Statin-related Lichenoid Dermatosis: An Uncommon Adverse Reaction to a Common Treatment.
Eur J Case Rep Intern Med. 2018 ;5(5):000844. Epub 2018 May 25. PMID: 30756034
: 3-Hydroxy-3-methylglutaryl coenzyme A reductase inhibitors (statins) are generally safe and well-tolerated drugs that are extensively used for the primary and secondary prevention of atherosclerotic cardiovascular events. Muscle and liver adverse reactions are the best recognized, while cutaneous side effects are exceedingly rare. We present the case of a 65-year-old woman with severe hypercholesterolemia, who developed generalized erythematous cutaneous lesions with pruritus, resembling lichen planus, months after starting treatment with simvastatin. The symptoms disappeared on withdrawal of simvastatin and reappeared within 3 months upon rechallenge with rosuvastatin. In addition to describing a rare adverse effect of statins, the authors also discuss the nutraceutical approach to the management of a statin-intolerant patient.
LEARNING POINTS: Lichenoid drug eruption is an uncommon cutaneous adverse effect of several drugs, with very few cases associated with statins.A temporal relationship, dechallenge/rechallenge information, and the lack of confounding factors or alternative explanations support the suggestion of causality.Due to the lack of optimized alternative treatment options for statin-intolerant patients, the nutraceutical approach should be considered.